Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Cerebral Vasospasm Following Transsphenoidal Hypophysectomy in the Treatment of Lymphocytic Hypophysitis

Karimnejad, Kaveh MD; Sweeney, Justin Michael MD; Antisdel, Jastin Levi MD, FACS

Journal of Craniofacial Surgery: June 2016 - Volume 27 - Issue 4 - p 988–991
doi: 10.1097/SCS.0000000000002672
Clinical Studies
Buy

Cerebral vasospasm following transsphenoidal hypophysectomy is an exceedingly rare but serious complication with high morbidity and mortality. The initial signs and symptoms of cerebral vasospasm following transsphenoidal hypophysectomy are changes in mental status, motor deficits, and speech difficulties. Symptomatic vasospasm is difficult to reverse despite treatment and often only resolves with time. Furthermore, most transsphenoidal hypophysectomy patients have been discharged before the onset of vasospasm, so when they do present it is often in a fulminant form and recalcitrant to available treatments.

All previously reported patients of cerebral vasospasm following transsphenoidal hypophysectomy were status postresection of a pituitary macroadenoma. The authors report the first patient of vasospasm following transsphenoidal hypophysectomy in the treatment of lymphocytic hypophysitis; a rare inflammatory disorder characterized by lymphocytic infiltration of the pituitary gland causing destruction glandular tissue.

*Department of Otolaryngology, Saint Louis University

Department of Neurosurgery, Saint Louis University School of Medicine, Mercy Hospital St. Louis

Department of Otolaryngology, Division of Rhinology and Sinus Surgery, Saint Louis University Sinus Institute, Saint Louis University School of Medicine, St. Louis, MO.

Address correspondence and reprint requests to Jastin Levi Antisdel, MD, FACS, Department of Otolaryngology, Saint Louis University School of Medicine, 3635 Vista Avenue, Saint Louis, MO 63110; E-mail: antisdel@slu.edu

Received 1 February, 2016

Revised 22 March, 2016

Accepted 13 March, 2016

The authors report no conflicts of interest.

© 2016 by Mutaz B. Habal, MD.